Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
September 29, 2009
Hypoglycemia, Insulin Analogs
Question from United Kingdom:
My seven-year-old daughter is on multiple daily injections, consisting of Mixtard 30 (11 units) with breakfast, NovoRapid (2.5 units) with evening meals and Lantus (two units) at night. For a while this worked but, recently, she has been having all kinds of crazy readings at every hour of the day. She is high a lot but can subsequently drop very low very quickly. For example, yesterday, before breakfast, she was 17.1 mmol/L [308 mg/dl]; before lunch, 17.8 mmol/L [17.8 mg/dl]; two and a half hours later, 6.3 mmol/L [113 mg/dl]; before dinner, 5.4 mmol/L [97 mg/dl]; an hour and a half later, 2.8 mmol/L [50 mg/dl]; before bed, 9.2 mmol/L [166 mg/dl]; during the night, 8.9 mmol/L [ 160 mg/dl] and woke this morning at 13.1 mmol/L [236 mg/dl]. Her morning blood sugars are almost always extremely high (over 10 mmol/L [180 mg/dl] but can be as high as 26.1 mmol/L [472 mg/dl]. Her nighttime dose of Lantus is just two units, which her doctor will not allow me to increase as she had a low of 1.5 mmol/L [27 mg/dl] one morning several weeks ago. I have, since that occasion, gotten up several times during the night in case nighttime hypoglycemia was the problem resulting in rebounding highs in the morning but have found this not to be the problem. In fact, she appears to stay consistently high all night and this results in bed wetting quite often. My biggest fear is that, occasionally, she can be very high at lunch time at school before she eats and then she drops very low within an hour or two and this is without an injection. The Mixtard 30 is supposed to cover this meal. She does feels a low but not until she is 3 mmol/L [54 mg/dl] or less. I have checked the insulin pens to make sure they are working, varied the injection site, checked for lumps and none are present. I cannot find a reason for these erratic readings. I'm fairly confident that she is not sneaking any food at any stage; if she does, she will always confess as soon as I mention testing her. I am at my wits' end with this situation and worried sick about the damage these really high readings are doing. She spends most of her time high and is seldom in range. Her last A1c was 8.1%, up from 7.6%, however, her doctor does not seem too concerned. I am in contact with his team every second day and they do suggest little changes to her insulin doses but to no avail. I am not due to see the doctor again until November. I would appreciate any suggestions you could make regarding insulin dosing or regimens, or any possible suggestions. She is a slender active young girl who exercises several times a week. Her food is always consistent and relatively healthy.
It appears that you are conscientious and have looked for some obvious solutions. I regret that I do not know THE answer, but clearly there is now a “mismatch” between your daughter’s insulin doses/activity/meal planning that has led to this poor control.
I am uncertain from your letter just how long your daughter has had type 1 diabetes. Also, while there is nothing inherently “wrong” about your daughter’s insulin regimen, it seems a little atypical to me. She apparently is on what I might call a “modified” basal-bolus insulin plan.
The Lantus provides a good portion of the basal insulin but two units seems a little low, especially is she awakens with elevated glucose at breakfast. I presume she receives the Mixtard because she won’t or can’t receive the NovoRapid at all meals. Does your child have a “correction” formula to use specifically when glucose levels are high in order to bring the values down? Does she have blood or urine ketones when the glucose is high?
I think that the nurse practitioner or physician assistant needs to discuss the need for a formal review of your child’s diabetes medication/meal/activity plan with the pediatric endocrinologist. You are right that while the A1c values are not horrible, the recent trend is concerning.
Good luck and I hope this helps. Maybe you can give us some feedback as to what leads to an improvement to your problems.